Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2001, 11:43 PM CST for Fayette County, Walker County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 21, 2001, 11:43 PM CST (05:43 UTC)
- Expired
- Feb 22, 2001, 12:30 AM CST
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Fayette County, AL, Walker County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 12:11 AM CST | Hail 1 | Jasper, AL | One inch diameter size hail was reported in the city of Jasper. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220543 SVRBHM ALC057-127-220630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1143 PM CST WED FEB 21 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN CENTRAL ALABAMA EASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1230 AM CST * AT 1138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CARBON HILL...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND CORDOVA. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3401 8760 3363 8767 3359 8722 3398 8714
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM CST, 8 hours 43 minutes earlier.
Area forecast discussion, Feb 21, 3:00 PM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CST WED FEB 21 2001 MAJOR AWIPS PROBLEMS TODAY. NO RADAR/SURFACE/OR MODEL DATA COMING INTO AWIPS. BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT FORECAST LOOKS GOOD. WON/T MAKE TOO MANY CHANGES. MAJOR QUESTION IS HOW LONG IT WILL RAIN TOMORROW. SINCE CONFIDENCE LEVEL IS LOW...WILL LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE NEW MODELS COME IN. WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW. CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH. CHANCE TOMORROW MORNING. BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. FCSTR. 80. HSV WB 046/054 037/060 049 +500 BHM WB 050/062 040/063 052 +400 MGM WB 053/068 044/069 054 9400 .BHM...NONE. 80
In the hours before
Special weather statement, Feb 21, 7:45 PM CST, 3 hours 58 minutes before
ALZ001>038-040>050-220545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 PM CST WED FEB 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL... AND GUSTY WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:03 PM CST | Tornado Warning | BMX | Dallas | 27 min |
| Feb 21, 6:31 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 29 min |
| Feb 21, 10:33 PM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Feb 21, 10:48 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Feb 21, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 30 min |
| Feb 22, 12:19 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 56 min |
| Feb 22, 12:44 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.